Kansas, 2001

Hail in Kansas, August 16, 2001

August 16, 2001 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 1:14 PM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 16, 1:14 PM MST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT THU AUG 16 2001

FORECAST CHALLENGE WILL BE CHANCES OF PRECIP FOR FIRST SEVERAL
PERIODS.

THE ETA AND NGM INITIALIZED TOO COOL OVER THE CENTRAL PLAINS THIS
MORNING. ALL MODELS ARE HAVING THEIR OWN PARTICULAR PROBLEMS OUT TO
18Z...ESPECIALLY WITH DPS. HOWEVER...THE ETA HAS THE BEST GENERAL
IDEA WITH THE MOISTURE FEILDS...JUST A BIT TOO LOW. WILL GO WITH A
BLEND FOR THIS PACKAGE AS THEIR IS NO OVERALL WINNER.

TONIGHT MODELS IN GOOD AGREEMENT ON TIMING OF SW PASSING OVER REGION
AND IN GENERAL AGREEMENT ON QPF FEILDS. ETA AND IN PARTICULAR THE
ETA KF IS TRACKING PRECIP WELL OUT TO 18Z. MODERATE CAPES REMAIN
INTO THE EVENING WHEN SW PASSES OVER. MODERATE BL THETA-E
CONVERGENCE IS INDICATED AS WELL. WILL RAISE POPS TONIGHT IN
RESPONSE BUT NOT EXCESSIVELY AS GULF MOISTURE CONTINUES TO BE CUT
OFF. BUT DEWPOINTS IN THE 50S AND HIGHER ARE STILL SUFFICIENT FOR
MORE THAN ISOLATED DEVELOPMENT. TOMORROW ETA H85 TEMPS ARE
SUPPORTIVE OF FWC MOS TEMPS AND DO NOT SEE A CHANCE TO IMPROVE ON
GUIDANCE FOR THIS PERIOD. AREA WILL REACH CONVECTIVE TEMP BY LATE
AFTERNOON AS ANOTHER SW PASSES THROUGH REGION AN WILL KEEP 20S IN
FOR TOMORROW AND TOMORROW NIGHT. FRIDAY SUBSIDENCE WILL CLEAR AREA
OUT WITH LIGHT UPSLOPE WINDS MODERATING TEMPS AND WILL ONLY GO
SLIGHTLY ABOVE FWC HIGHS FOR THIS PERIOD.

IN THE EXTENDED...ECMWF AND MRF CONTINUE TO ALTERNATE WITH EACH
OTHER ON EXTENT OF RIDGE BUILDING OVER THE CENTRAL CONUS. THE MRF
NOW IS TAKING A LESSENED TROUGH WITH A SHALLOWER...MORE PROGRESSIVE
E PAC LOW SOLUTION. THE ECMWF NOW IS TAKING A DEEPER...DIGGING E PAC
SOLUTION WITH A MORE AMPLIFIED RIDGE SOLUTION. WILL CONTINUE WITH
THE SLIGHTLY MORE AMPLIFIED SOLUTION FOR THIS PACKAGE...GO SLIGHTLY
ABOVE ON TEMPS AND KEEPING THE CURRENT EXTENDED GOING DRY.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Aug 16, 9:50 AM MST, 5 hours 56 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT THU AUG 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

A WEAK MID LEVEL DISTURBANCE IS MOVING OUT OF SOUTHEAST WYOMING
TODAY AND WILL BE TRACKING ACROSS THE TRI-STATE REGION THIS
AFTERNOON.  ALTHOUGH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE WITH THIS DISTURBANCE...THE AIRMASS IS RELATIVELY DRY WITH
WEAK INSTABILITIES. NO SEVERE WEATHER IS THEREFORE EXPECTED WITH
ANY STORMS THAT DO DEVELOP.

LOCKHART
Local storm report, Aug 16, 2:54 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
August 16, 3:46 PM MST
Where
Greeley County, 2 mi E of Tribune
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -101.717

Hail completely covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264647.